It’s hard to overstate the magnitude of the nation’s opioid crisis, which claims more than 100 lives each day due to overdoses. The impact of opioids radiates beyond the direct users, however, as secondary exposure to drugs can harm first responders such as police officers, firefighters, and even working dogs, which can use their perceptive noses to find illicit drugs.
Cynthia Otto, director of the School of Veterinary Medicine’s Working Dog Center, has been leading research to examine the effect of opioid exposure on the canine members of law enforcement teams. Below, in an edited and condensed version of an interview conducted by Knowledge@Wharton’s Dan Loney on SiriusXM Business Radio, Otto shares the latest findings about how dogs respond to opioids, how to protect them while they’re working, and what police officers should do if their canine partners find their noses in opioids.
Working dogs are being used to help combat the problem with opioid drugs, yet seemingly they are becoming part of the story. Tell us what you’re seeing.
The really big issue is that fentanyl, which is one of the drugs that’s lacing the heroin, can be absorbed across mucus membranes. When dogs are out there sniffing, if they get into a pile of powder, fentanyl can be absorbed across their mucous membranes in their nose, and they can face a life-threatening overdose. We want to help people to understand what that looks like, how are we going to treat that, and what the risks are that handlers and other people may face.
What are you working on at Penn Vet now to investigate these issues and determine how we can mitigate the problems moving forward?
We’re really focused on the police canines that are at the highest risk of being exposed. With support from the Department of Homeland Security and the Department of Defense, we have been conducting a study to determine what happens when these dogs are exposed to fentanyl.
First of all, I have to explain the fentanyl is a drug that we use in normal clinical practice for anesthesia all the time. We know about fentanyl in dogs when it’s given intravenously. We don’t know exactly what might happen when they inhale a bunch of it. But when we did our study, we gave it intravenously so it could be safe, just like we’re doing in the hospital setting. We wanted to ask, how can we reverse an overdose? What does an overdose look like in terms of their behavior? Do they just kind of go to sleep or do they have different effects that the handler could recognize?
How similar are dogs’ opioid receptors to that of human beings?
They have the same opioid receptors, but what most people don’t realize is that dogs are not as sensitive to opioids as humans are. When we provide an opioid for a dog to create anesthesia, it takes about 20 times the dose. If the dog is showing some signs of opioid intoxication, that means that was a really big dose—which means that there’s probably a lot of that available to affect people as well.
Naloxone is used to reverse overdoses with humans, correct? Could that be used with dogs and other pets as well?
Absolutely. That was our big question. In the hospital setting we use Naloxone all the time, but we give it in the muscle as an injection. We didn’t know if using the intranasal Naloxone, which is what a lot of first responders have available, would be safe and effective in the dog. We needed to understand if the dose was appropriate. Our study compared the intramuscular injection versus the intranasal spray.
What did you find? How fast is the recovery time for these animals after they receive a dose of Naloxone?
It’s great. Both an injection or an intranasal spray gives a response in about a minute.
Wow, that’s quick.
By five minutes, they’re totally back to normal. Now the thing we don’t know is if the dog got a really, really high dose that lasts longer than the study we did, or a more potent dose of something like carfentanil, we don’t know if one dose of Naloxone is sufficient. No matter what, a dog that’s exposed should go to the veterinarian to check everything out.
How fast do you need to give the Naloxone?
Dogs exposed to opioids can stop breathing in a minute or two, so you don’t have time to say, “Oh, let’s go to the vet.” We have to treat in the field, and then we go to the vet and make sure everything else is OK.
How can police officers prepare themselves to address an overdose in their dogs?
First of all, they have to recognize the signs that their dog might have been exposed. At an early phase, the dog’s respiration rate increases. They may start panting; they may start salivating. They may actually whine or become a little anxious. And then it progresses on as the dose increases to becoming very sedate. Their heart rate slows down, then their breathing slows down, and then eventually their breathing stops. We want the handlers to recognize the earliest signs, because we don’t want it to progress to the signs where they’re at risk.
But one of the really important parts of all of this, if the dog’s exposed, the powder will be everywhere. So a handler treating that dog has to realize that they now are also going to be exposed to that fentanyl that’s on the dog, and they need personal protective equipment to prevent their own exposure. If the officer only has one dose of Naloxone, and you also are affected, it’s going to be a really hard situation. We’re recommending that officers carry multiple doses because we have to address the dogs and the humans for sure.
What does all of this mean for the average person who may have a dog come into contact with opioids?
I think for pet dogs, it’s probably a relatively low risk. But if you’re in an environment where there may be these opioids out and around, that is a potential. We do know that ingesting the opioids, they’re going to have to eat a lot more because it’s processed by the liver and so it doesn’t have as much of an effect as that absorption across the mucus membranes. They have to actually inhale it, as opposed to eating a bottle of oxycodone or something. If there is some exposure, then they need to get to the vet.
What are your next steps?
We’re doing the final analysis of our data and we want to have that published so that everyone can have access to it. We’ve already done webinars with a lot of the K9 groups through the Department of Homeland Security, and we want to create a video with a very clear explanation.
There seems to be a growing recognition that this is something that K9 officers can face on the job.
The Pennsylvania State Police had me come in several months ago to train a whole group of their K9 officers on how to give Naloxone. At that time, we were giving it in the intramuscular route because we had data that it worked and was safe in the dog. So we had to train the handlers. What we’ve learned since then is that yes, the intranasal route can be very safe for the dogs.
The risk is out there. Luckily there have only been a few reported cases of dogs being affected, but there are groups now that are trying to really track and follow that, and know how real this is. Even if it’s only one case, if we lose one of these police dogs, it’s a huge loss. It’s losing one of our first responders. It’s losing an important member of the community. So we want to make sure we have all the tools in place.
Source: Penn Today